MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN COMP SCREW DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN COMP SCREW DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631428
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the metatan procedure, the entry of the reamer was broke, inside the patient.The procedure had a delay between 0-30 min.There was a change in the surgical technique because the comp main reamer did not functional until the lag reamer was used.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, intended for use in treatment was returned for evaluation.Visual inspection of the returned device confirms that the device is broken and has signs of wear and tear from use.As per clinical/medical investigation, the product evaluation confirmed the reamer breakage and wear.However, the root cause of the reamer breakage could not be determined.The patient impact beyond the reported instrument breakage and possible retained foreign body of a non-implantable device could not be determined, although, corrosion/local irritation and possible migration of possible retained foreign body could not be ruled out.Per communications, the procedure completed with a change in the surgical technique because the comp main reamer was not functional until the lag reamer was used.Although there was a reported delay between 0-30 minutes in the procedure, there was no reported harm to the patient.Therefore, no further clinical/medical assessment is warranted at this time.The device was manufactured in 2016.A review of complaint history for the listed part revealed no prior complaints.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.The device is a reusable device that can be exposed to numerous surgeries and cleaning cycles.Probable causes that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to and after each use and cleaning.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further actions are being taken at this time.

Brand Name
META-TAN COMP SCREW DRILL
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10354131
Report Number1020279-2020-03615
Device Sequence Number2842449
Product Code HSB
UDI-Device Identifier00885556158401
UDI-Public00885556158401
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631428
Device Catalogue Number71631428
Device Lot Number16ENG0140A
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer11/18/2020
Initial Report FDA Received Date08/01/2020
Supplement Report FDA Received Date11/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;